June 3, 2017

Once Again, My Excessive Drinking Has Proved Troublesome. But this Time, it's Water, not Vodka.

The first half of 2017 has brought some of the worst times I've had since being diagnosed with Parkinson's disease (PD) ten years ago. But now, I sense I'm on the cusp of a turnaround. Family members and friends who see me regularly have remarked on how much better I seem.

In early January, I sensed something had gone wrong with my balance... that I was at a much greater risk of falling.  Sure enough, I fell January 20 and fractured my right hip. I lost my balance getting up from my desk chair, and down I went.

Coincidentally, I had blood work done on January 19. Results showed a low level (129) of sodium. The normal blood sodium level is between 135 and 145 MEq/L (milliequivalents/liter). At Sibley Hospital, my hip replacement surgery was delayed because pre-op blood tests showed low sodium (121).

Shortly before the January fall, I had started a new med -- tolterodine -- to deal with my excessive peeing. The coincidental timing made me jump to a conclusion: that this new drug had caused the low sodium, even though the list of common side effects did not include that result.

I stopped taking the drug immediately after I fell. But the low sodium readings continued, so I abandoned the theory that tolterodine was the culprit in my fall.

"Too Much of a Good Thing Is a Good Thing"
I have often said (only half jokingly) that in my earlier years I used this country music song title as my personal mantra. Over the course of my 88 years. I've dealt with the problems I created for myself by indulging -- and over-indulging -- in cigarettes, alcohol, food, and sex. It appears I may have done it again... this time with water.

Low blood sodium (hyponatremia) occurs when you have an abnormally low amount of sodium in your blood OR when you have too much water in your blood. Hyponatremia is more common in older adults because they are more likely to take medications or have medical conditions that put them at risk of the disorder.

As I researched hyponatremia, I began to suspect I may have played a part in creating the low sodium problem. When reading my health and aging newsletters, I often saw warnings that the elderly frequently get dehydrated because they don't experience thirst as younger people do.

These warnings convinced  me that it would be a good thing for me to drink more water and other fluids. In recent years, I almost always have a bottle of water within arm's when working at my desk, reading in the living room or on the back porch, or watching TV in my bedroom.

Raising My Sodium Level: Progress, Not Perfection
Realizing I probably overdid the fluids, I've been working at cutting back. I've been getting regular blood tests at my internist's office for sodium levels. Progress has been slow, but last week the number reached 136, finally in the normal range for the first time since January.

As the sodium level in my blood improved, so did my sense of balance. My physical therapist is pleased to see this progress. As am I.

Hypothermia: Who Knew?
I've been living with diagnosed Parkinson's for ten years, and I have been researching and reading a lot about aging in general -- and Parkinson's in particular -- since starting this blog in late 2009.

I knew that balance-related falls were a major threat to the elderly, and especially to people with Parkinson's. I've covered that subject often in blog posts.

Yet I knew nothing about low sodium (hyponatremia) and the risks it carries of falls and fractures in the elderly. A Google search of "sodium" and "balance" and "falls" yields lots of links confirming the connection. Here is just one of the studies showing that even mild hyponatremia is associated with bone fracture in the elderly: http://bit.ly/2so919o.

Hyponatremia often results from diuretics such as those found in blood pressure medications. My daughter -- healthy and far from elderly -- was laid up for nearly a week as a result of hyponatremia after taking a newly prescribed diuretic blood pressure med.

While in rehab after the hip replacement operation, I was prescribed the diuretic hypertension med hydrochlorothiazide (HCTZ). Shortly after taking the first pill, I had a major attack of orthostatic hypotension. I immediately stopped taking the med.

HCTZ also shows hyponatremia as a potential side effect (http://bit.ly/2rQOIoh). Yet it was prescribed for me when I was recovering from a hip replacement after a fall that was caused by hyponatremia.

Looks like I was not the only one who was ignorant about hyponatremia.

1 comment:

dissertation companies said...

You know the secret to avoid trouble is to adopt moderation in what ever it is that you may do. Excess of anything is bad and thus one should refrain from. Too much water is also dangerous. Decreases sodium levels and a person can go into coma.

UA-20519487-1